Ergot Alkaloids/Nitrates Interactions
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may process ergot alkaloids more slowly.
What might happen:
You may experience an increase in blood pressure or chest pain.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) as soon as possible about taking these two medicines together. They may already be aware of this interaction and may be monitoring you for it. If your doctor prescribes these medicines together, it may be necessary to adjust your dose of ergot alkaloids and to monitor your blood pressure more often. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Raberger G, Schutz W, Zimpfer M, Kraupp O. The influence of dihydroergotamine on adenosine-induced and reactive coronary vasodilation. Interaction of dihydroergotamine and coronary vasodilation. Basic Res Cardiol 1976 Nov-Dec;71(6):645-51.
- 2.Bobik A, Jennings G, Skews H, Esler M, McLean A. Low oral bioavailability of dihydroergotamine and first-pass extraction in patients with orthostatic hypotension. Clin Pharmacol Ther 1981 Nov;30(5):673-9.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.